Maryland, 2003

Winter Storm in Maryland, February 16 to 17, 2003

February 16 to 17, 2003 · NWS PHI · 5 events in 5 counties and zones

The most powerful storm to affect the Eastern Shore since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling before dawn on Sunday the 16th and fell heavy at times through that evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The most powerful storm to affect the Eastern Shore since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling before dawn on Sunday the 16th and fell heavy at times through that evening. Precipitation began mixing with sleet from the evening of the 16th into the morning of the 17th. Sleet was the predominant precipitation type overnight in southern sections of the Eastern Shore. Precipitation changed to all snow again during the morning of the 17th before ending during the afternoon. Governor Robert Ehrlich declared a state of emergency on the 16th and also issued an executive order banning travel. The state of emergency made state resources available to local officials. The state of emergency was not lifted until February 23rd. The state also asked volunteers with four wheel drive vehicles to help hospital and other essential personnel get to and from work. County emergency management and sheriffs assisted. The National Guard also provided the counties with several Humvees. The heavy snow led to numerous barn and several business roof collapses. Many schools were closed the whole week. Many had already used their allotment of snow days. It cost the state about 55 million dollars for snow removal. President Bush declared 17 counties in Maryland (all of the Eastern Shore) a disaster area because of the heavy snow and sleet. This made federal money available to the state and counties to help with recovery operations. Even before this storm, many municipalities were above their snow removal budgets. Businesses and government offices were closed on both Sunday the 16th and Monday the 17th. Some opened on Tuesday the 18th. The timing of the storm (holiday weekend) kept the number of accidents and rescues down. Roof collapses caused most of the property damage across the Eastern Shore. In Cecil County, there were scattered incidents of roof collapses throughout the county. Drifts reached four feet. A mobile home in Elkton was condemned because of its roof collapse. A church's roof buckled in Port Deposit. Schools were closed all week. In Kent County, in Worton one barn collapse killed one cow and injured others. In Rock Hall, a florist lost two greenhouses. Elsewhere, a section of a roof of a furniture store collapsed. Canopies that covered the slips at the Yacht Basin collapsed and damaged two boats. County offices were closed through the 18th and schools did not reopen until Friday the 21st. In Queen Anne's County, in Matapeake, a section of the old Chesapeake Bay Model building fell. About 20 percent (20,000 square feet) of the roof collapsed in the southeast corner. On Kent Island, a roof collapse at a boating store damaged three boats. In Wye Mills, the roofs of two cannery buildings collapsed. Stores in the Kent Island Shopping center were closed because of sagging roofs. In Millington, a barn roof collapse necessitated the rescue of about a dozen cows. The Bay Bridge Airport reopened on the 20th and schools reopened on the 21st. In Caroline County, problems with snow drifts kept many back roads blocked through the 18th. Government offices did not reopen until the 19th and schools were closed all week. In Talbot County, schools reopened on the 19th. Easton Airport reopened on the 18th after being closed since the 15th. Specific accumulations included 26.0 inches in Colora (Cecil County), 25.0 inches in Centreville (Queen Anne's County), 23.0 inches in Port Deposit (Cecil County), 22.5 inches in Chestertown (Kent County), 22.0 inches in Galena (Kent County), 20.0 inches in Denton (Caroline County), 19.0 inches in Saint Michaels (Talbot County) and 15.0 inches in Royal Oak (Talbot County). The low pressure system which helped cause the heavy snow formed to the lee of the southern Rockies on the 14th. It moved to southern Missouri by the morning of the 15th, the lower Tennessee Valley the morning of the 16th, reformed off the Virginia coast the morning of the 17th and was southeast of Cape Cod on the 18th. Of equal or greater importance was a large high pressure system that moved over nearby Canada and northern New England throughout this event. This locked very cold air in place, slowed the low pressure system down and prevented it from going farther north thus leaving the Eastern Shore on the snowier side of the system. Warm air did move in aloft between 5,000 and 10,000 feet and was the reason the snow changed to sleet during the evening and overnight on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 16, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 16, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 AM EST SUN FEB 16 2003

I MAY BE DELAYING THE ISSUANCE OF THE MORNING PACKAGE UNTIL AFTER 4
AM. CONDITIONS WILL BE CHANGING RAPIDLY WITH SOME DRYING MOVING UP
FROM THE SW WHILE COLD AIR IS COMING BACK DOWN FROM THE N CHANGING
PCPN BACK TO SNOW.

EARLY THINKING IS TO KEEP WARNINGS AND SNOW AMOUNTS AS FCST
UNTIL THE HEAVY PCPN ENDS.

.PHI...
DE...WINTER STORM WARNING THROUGH MONDAY FOR ZONE DEZ001.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONE DEZ002>004.
COASTAL FLOOD WARNING ZONE DEZ002>004.

MD...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
MDZ008...MDZ012.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONES
MDZ015...MDZ019>020.

NJ...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
NJZ001...NJZ007>010...NJZ012...NJZ015.
BLIZZARD WARNING THROUGH MONDAY MORNING FOR ZONES
NJZ013...NJZ014...NJZ016>027.
COASTAL FLOOD WARNING ZONE NJZ012>014...NJZ020>026.

PA...WINTER STORM WARNING THROUGH MONDAY FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.

MARINE...STORM WARNING NJ/DE COASTAL AREAS AND LOWER DEL BAY. GALE
WARNING UPPER DEL BAY.
Hazardous weather outlook, Feb 15, 5:26 AM EST, 21 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 1 TO 3 INCHES OF SNOW
FOR DELMARVA AND EXTREME SOUTHERN NEW JERSEY. AN INCH IS EXPECTED IN
THE PHILADELPHIA METROPOLITAN AREA...CENTRAL NJ...NORTHERN DELAWARE
AND CECIL COUNTY DELAWARE. FARTHER TO THE NORTH...LESS THAN AN INCH
IS FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST AREAS BEGINNING SUNDAY
OR SUNDAY EVENING AND CONINTUING INTO MONDAY. THIS WINTER STORM HAS
THE POTENTIAL TO GIVE IN EXCESS OF 6 INCHES OF SNOW AND COULD TURN
INTO A MAJOR STORM. SEE THE STATEMENT UNDER PHLWSWPHI OR WWUS41 KPHI
FOR THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE REQUESTS SPOTTER SNOWFALL REPORTS
THROUGH MONDAY.

RNS

In the hours before

Special weather statement, Feb 15, 11:43 PM EST, 3 hours 17 minutes before
PAZ054-055-160900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1143 PM EST SAT FEB 15 2003

...HEAVY SNOW IS POSSIBLE FOR THE POCONOS ON MONDAY...

A LOW PRESSURE SYSTEM DEVELOPING OVER THE GULF COAST STATES IS
FORECAST TO MOVE NORTHEAST ALONG THE ATLANTIC SEABOARD...TO A
POSITION SOUTHEAST OF CAPE COD BY MONDAY NIGHT. THE LOW WILL
INTENSIFY INTO A SIGNIFICANT WINTER STORM AS IT MOVES BY THE MIDDLE
ATLANTIC COAST. SIGNIFICANT SNOWFALL IS POSSIBLE FOR THE POCONOS
ON MONDAY.

WINTER STORM WATCHES AND WARNINGS REMAIN IN EFFECT JUST TO THE SOUTH
AND MAY NEED TO BE EXTENDED NORTHWARD INTO THE POCONOS. SNOW COULD
DEVELOP LATE SUNDAY AFTERNOON AND NIGHT. HOWEVER...THE HEAVIEST
SNOW...IF IT DEVELOPS SHOULD OCCUR ON MONDAY.

THE EXACT TRACK OF THIS STORM IS VERY UNCERTAIN AT THIS TIME AND THE
SLIGHTEST SHIFT OF THE STORM TRACK FARTHER TO THE WEST COULD
SIGNIFICANTLY INCREASE SNOW ACCUMULATION OVER NORTHEAST
PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS MAJOR WINTER WEATHER EVENT.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Caroline forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Winter Storm, Cecil

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Cecil forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Kent forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Winter Storm, Queen Annes

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Queen Annes forecast zone
Property damage
$320,000
Reported by
TRAINED SPOTTER
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Winter Storm, Talbot

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Talbot forecast zone
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347377, 5347378, 5347379, 5347380, 5347381.